Aa
Aa
A
A
A
Close
Avatar universal

New to Lyme: Lyme Disease Flare-up, or Is it Topomax Poisoning?

Warning, long post!

I have been dx'd with chronic lyme as of this week.  I believe it is the cause of a number of inner ear disturbances (hearing loss, ear pain, fullness, tinnitus, hyperacusis, middle ear muscle spasms etc etc), migraines (otic and basilar), random episodes of really tight neck, jaw, and facial muscles, severe depression, thyroid issues, and a number of other various neurological and vascular complaints.

In particular, I think lyme is to blame for my otic migraines; these migraines have previously involved small bouts of sudden hearing loss in the high frequencies, high pitched tinnitus, vertigo, dizziness, visual disturbances, and then a lot of symptoms attributed to general migraines.  I get these migraines every day in response to various triggers.  

At the beginning of the month, prior to my diagnosis, I was put on topomax to control what we thought were then just migraines.  I started at 25 mg for the first week; about 3 days in, I had the expected tingling but I also began to have tremors and uncontrollable movements in my arms and legs when I slept, as well as light flashes (I had the tremors and white shimmers before, but never this severe), and I noticed a slight decrease in my low frequency hearing which I thought were just migraine attacks.  
The next week I began with 50 mg; the very first night, I started having a rumbling waterfall sound in both of my ears (had this before, but rarely), followed by bouts of very low frequency hearing loss in one ear, and then the other over a period of 2 days (very rarely had this happen before).  I also had an increase in panic attacks and mood disturbances, which I attributed to a poor night's sleep on some particular days.  The roaring noise persisted but lessened, although I still thought my low frequency hearing was going downhill all throughout the week.  I also began experiencing symptoms of shortness of breath, which later went away when I cut my dose of the drug. On the 5th day of 50 mg, I had the characteristic symptoms of bloodshot eyes and pain behind my eyes (I had eye pain before with the lyme/migraines, and frankly my eyes had many episodes of being bloodshot before), which were most likely topomax induced but may have been some kind of flare up that topomax encouraged.
When I dosed to 75 for a single day, my eye pain became so worrying that I started tapering off the medication.  Starting around Saturday-last Thursday, I cut the dose immediately only 25 mg to start tapering.  
Monday-Thursday (on 25 mg), I had more and more small bouts of low frequency hearing loss just from sitting down or from other various triggers.  On Thursday, the day after the last pill, I suddenly developed extreme muscle tightness from the shoulders up to the point where I was relatively immobilized.  My TMJ became lodged into my ear canal, and every time I moved my arms or my head, loud tinnitus and the roaring sound would result, as well as nausea.  Everything was so tight that it was painful; heck even my throat was tightening so that I could not breathe!  
Then all hell broke loose yesterday (no topomax the night before), and I had a great deal more low frequency hearing loss, roaring, and feelings that my TMJ joints were dislodging; my period also started too. The low frequency hearing losses came on suddenly, especially after swallowing or coughing or talking with my earplugs in, and even sitting down!  By the end of the day, I could barely make out the sound of a helicopter flying not too far away, and motorcycles additionally seemed faint.  An audiogram confirmed a loss of 15 db at the lowest frequency they could measure on one ear, as well as a 10 db high frequency drop that had appeared within just 4 days!!!   Today, the loss has ceased in one ear, but the roaring and muffling has continued in the other ear.

All of these side effects are known to be caused by topomax, however many of them are rare and in order to get so many rare symptoms I must have extremely bad luck.  In addition, I see any or all of these symptoms as an indication of a lyme flare-up  It has been months, however, since I was as sick as I was last week, and I can't help but think it was because it was partly due to the elevated levels of topomax in my system.

For people who have battled lyme disease, does this look like a typical outburst of the illness, or are all of these effects more likely drug induced?  Does topomax interact with lyme disease in any way to make either effects of the two worse?

I especially want to know whether my sudden hearing losses are lyme related or drug induced, so that my doctor knows to treat me for potential ototoxicity

Thank you for the help!  
0 Responses
Sort by: Helpful Oldest Newest
Have an Answer?

You are reading content posted in the Lyme Disease Community

Top Infectious Diseases Answerers
1415174 tn?1453243103
CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
Before your drop a dime at the pharmacy, find out if these popular cold and flu home remedies are a wonder or a waste
Fend off colds and the flu with these disease-fighting foods